Alert archive / Washington / River Flood Warnings in 2012

River Flood Warning 32, NWS Portland, OR

March 29, 2012Wahkiakum County, Washington

NWS Portland, OR issued this river flood warning at Mar 29, 2012, 10:06 AM PDT for Wahkiakum County, Washington. It took effect at Mar 29, 2012, 10:36 AM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2012, 10:06 AM PDT (17:06 UTC)
In effect from
Mar 29, 2012, 10:36 AM PDT
Expired
Mar 30, 2012, 6:36 AM PDT
In force
20 hr
Issued by
NWS Portland, OR
Flood severity
Minor

County Wahkiakum County, WA

The radar

The Portland,OR radar (KRTX), 74 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grays River at Covered Bridge near Rosburg (GRRW1).

Action stage
27.5 ft
Minor stage
28.5 ft
Moderate stage
30.5 ft
Major stage
32.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this river flood warning went out at Mar 29, 9:10 AM PDT, 56 minutes earlier.

Area forecast discussion, Mar 29, 9:10 AM PDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
910 AM PDT THU MAR 29 2012

.SYNOPSIS...STRONG FRONT MOVING ASHORE THIS MORNING WITH STRONG WINDS
ON THE COAST EASING TODAY. HOWEVER A LOT MORE RAIN EXPECTED...
ESPECIALLY FOR THE COAST RANGE OVER THE NEXT COUPLE OF DAYS...AND
SNOW FOR THE HIGHER ELEVATIONS OF THE CASCADES. THIS SCENARIO WILL
LEAD TO RISING RIVERS IN THE LOW ELEVATIONS AND PILING ON THE SNOW IN
THE CASCADES. THE ACTIVE PATTERN CONTINUES INTO NEXT WEEK FOR MORE
RAIN AND WIND AT TIMES.

&&

.SHORT TERM...LOTS OF MOISTURE HEADED OUR WAY AS PLUME OF HIGH
PRECIPITABLE WATER DIRECTED BY STRONG JET STRETCHING ACROSS THE
PACIFIC...ALL THE WAY TO A TROPICAL STORM APPROACHING VIETNAM.
PRECIPITABLE WATER AMOUNTS CONTINUE AROUND 1.25 TO 1.50 INCHES
LEADING UP TO THE PACNW. A WARM FRONT MOVES ASHORE AND SLIDES SOUTH
OF THE AREA AND STALLS THIS MORNING. STILL THOUGH WITH STRONG
MOISTURE TRANSPORT OVER OUR AREA TODAY AS 850 MB SW WINDS 50-70 KT
WILL MAINTAIN THE STEADY PRECIPITATION FOCUSED ON THE COAST RANGE AND
CASCADES. THE FRONTAL BOUNDARY AND HIGH MOISTURE PLUME WILL DRIFT
BACK TO THE N TONIGHT AND FRI. ANOTHER ROUND OF MORE HEAVY RAIN
LIKELY ACROSS THE REGION AT THAT TIME. MODELS VARY ON THE FOCUS OF
THE HIGHEST QPF LOCATIONS...BUT HAVE OVERLAP FOR THE CENTRAL COAST
RANGE AND CASCADE BASINS. RAINFALL TOTALS TROUGH FRI COULD ADD UP TO
2 TO 4 INCHES IN THE MOUNTAINS WITH LOCAL 5 INCHES AMOUNTS...AND
AROUND 1 TO 2 INCHES IN THE VALLEY. ADD SNOW MELT TO THAT.  SADDLE
MOUNTAIN SNOTEL AT 3500 FEET IN THE COAST RANGE...STILL SHOWING
AROUND 2 FEET OF SNOW. A FLOOD POTENTIAL OUTLOOK FOR FRIDAY THROUGH
SUNDAY TO COVER POTENTIAL FLOODING ASSOCIATED WITH THIS ANTICIPATED
RAINFALL.

THE GRADIENTS WILL CONTINUE TO RELAX TODAY AS THE STRONG WARM FRONT
SLOWLY SLIDES SOUTH. THEREFORE...HAVE ALLOWED THE HIGH WIND WARNING
TO EXPIRE. GUSTY WINDS WILL LIKELY RETURN THIS EVENING AND OVERNIGHT
AS THE FRONTAL BOUNDARY DRIFTS BACK NORTH...BUT GUSTS ARE NOT
EXPECTED TO REACH HIGH WIND CRITERIA AT THAT TIME.

SNOW WILL CONTINUE IN THE CASCADES AS SNOW LEVELS DROP BEHIND THE
FRONT TODAY...TO NEAR PASS LEVELS IN THE NORTH BUT REMAIN ABOVE
PASSES TO THE SOUTH. SNOW LEVELS RISE TONIGHT AS THE FRONT LIFTS BACK
NORTH SO EXPECT ONLY THE HIGHEST AREAS OF THE CASCADES TO RECEIVE
SNOW OVERNIGHT. WILL KEEP CURRENT WINTER WEATHER ADVISORIES.

MODELS ARE FAIRLY CONSISTENT IN BRINGING ANOTHER LOW INTO THE NE PAC
FRI NIGHT AND SAT...WITH MORE RAIN. EVENTUALLY...THE MORE
SIGNIFICANT RAIN WILL TRANSITION INTO S OREGON AND N CALIFORNIA ON
SAT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE LONG TERM
FORECAST PERIOD BEGINS SATURDAY EVENING WITH A BROAD UPPER LOW OVER
THE NORTHEAST PACIFIC AND WEST TO SOUTHWEST ONSHORE FLOW. THIS STORM
TRACK SENDS A SERIES OF WEATHER SYSTEMS ONSHORE OVER THE WEEKEND AND
THE BEGINNING OF NEXT WEEK. MODELS AGREE ON THE BIG PICTURE...THOUGH
SPECIFIC DETAILS VARY. FIRST SYSTEM SWINGS ONSHORE SAT MORNING...THE
NEXT SUNDAY MIDDAY...AND A STRONGER SYSTEM ON MONDAY. MODELS DIFFER
IN TIMING...MOISTURE CONTENT AND POINTS OF ARRIVAL OF THE FRONTS AS
THEY MOVE ONSHORE. THE OVERARCHING FORECAST IN THE LONG TERM THEN IS
SIMILAR TO THIS THIS WEEK: WET AND UNSETTLED WEATHER WILL CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK. LOW SNOW LEVELS ARE NOT A FACTOR IN
THESE SYSTEMS AS MUCH AS RAINFALL AMOUNTS. BROADBRUSH FORECAST WITH
HIGH POPS SAT NIGHT THROUGH MON. TRENDING TOWARD CLIMATOLOGY WED AND
THU AS IT LOOKS LIKE THERE MAY BE BREAKS BETWEEN INCOMING SYSTEMS
AND MORE TENDENCY FOR SHOWERS VS. CONTINUOUS RAIN. KELSON

&&

.AVIATION...GUSTY WINDS WILL CONTINUE THROUGH THIS MORNING IN
ASSOCIATION WITH A VERY MOIST FRONTAL SYSTEM. THE STRONGEST WINDS
WILL BE AT THE COAST...BUT GUSTY SOUTHERLY WINDS WILL CONTINUE
ACROSS THE WILLAMETTE VALLEY...PARTICULARLY ACROSS THE
SOUTH...INTO THIS AFTERNOON. GIVEN THE STABLE NATURE OF THE LOWER
ATMOSPHERE ALONG THE FRONT...LLWS WILL BE MONITORED CLOSELY.
EXPECT STEADIER RAIN ACCOMPANYING THE FRONT TO SHIFT SLOWLY
SOUTHWARD THROUGH THE DAY. AS A RESULT...CIGS AND VSBYS SHOULD
DETERIORATE FROM NORTH TO SOUTH...WITH WIDESPREAD MVFR CIGS AND
VSBYS BY MID TO LATE THIS AFTERNOON.

KPDX AND APPROACHES...GUSTY SOUTH TO SOUTHEAST WINDS ARE EXPECTED
INTO EARLY THIS AFTERNOON. CONDITIONS SHOULD DETERIORATE TO MVFR
BY THIS AFTERNOON AS RAINFALL INTENSITY PICKS UP. JFP/NEUMAN

&&

.MARINE...STORM FORCE WINDS ARE QUICKLY WINDING DOWN ACROSS THE
SOUTHERN WATERS AS A FRONT PUSHES SOUTHWARD ACROSS ACROSS THE
AREA. EXPECT GALE FORCE WINDS TO NONETHELESS CONTINUE ACROSS THE
SOUTHERN WATERS INTO THE MIDDLE OF THIS AFTERNOON. SMALL CRAFT
WINDS WILL LIKELY END ACROSS THE NORTHERN WATERS...BUT MARGINAL
GALE/SMALL CRAFT WINDS WILL PERIODICALLY CONTINUE ACROSS THE
SOUTHERN WATERS INTO TONIGHT. SEAS WILL REMAIN IN THE MID TO HIGH
TEENS INTO THIS WEEKEND WITH SEAS APPROACHING 20 FT LATE TONIGHT
INTO FRIDAY AM AND THEN AGAIN ON SUNDAY NIGHT. LATEST MODEL
GUIDANCE INDICATES THAT A DEEPENING SURFACE LOW MAY MOVE THROUGH
THE WATERS LATE FRI INTO EARLY SAT. THERE IS STILL SIGNIFICANT
UNCERTAINTY WITH THIS SYSTEM...BUT IT WILL NEED TO BE WATCHED AS
THE POTENTIAL EXISTS FOR MORE STRONG WINDS OVER THE WATERS.
JFP/NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR NORTHERN
     OREGON CASCADES.

WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR SOUTH
     WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL NOON PDT TODAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM PDT SUNDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 60 NM.

     GALE WARNING UNTIL 3 PM PDT THIS AFTERNOON FOR COASTAL WATERS
     FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 AM
     PDT FRIDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 29, 5:11 AM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
511 AM PDT THU MAR 29 2012

ORZ003>010-012>014-WAZ020-022-023-039-040-301515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN MAY CAUSE SIGNIFICANT RISES IN RIVERS DRAINING
THE COAST RANGE AND THE CASCADE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-301515-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT THROUGH 9 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ011-WAZ019-301515-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-301515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT THROUGH 9 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:06 AM PDTGale WarningPQR21 hr
Mar 29, 9:06 AM PDTSmall Craft Advisory for WindsPQR7 hr
Mar 29, 9:06 AM PDTSmall Craft Advisory for Hazardous SeasPQR36 hr
Mar 29, 11:40 AM PDTFlood WatchPQR4 days
Mar 29, 2:17 PM PDTHigh Wind WarningPQR5 hr
Mar 29, 2:17 PM PDTWind AdvisoryPQR6 hr
Mar 29, 2:54 PM PDTAreal Flood AdvisoryPQRClatsop, Columbia, Tillamook8 hr
Mar 29, 3:52 PM PDTRiver Flood WarningPQRClatsop, Tillamook52 hr
Mar 29, 3:52 PM PDTRiver Flood WarningPQRTillamook21 hr

Nearby

River Flood Warnings in Washington, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.